, Volume 35, Issue 4, pp 315-323
Date: 09 Jan 2013

Cardiovascular, Ocular and Bone Adverse Reactions Associated with Thiazolidinediones

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access

Abstract

Background: The risk of myocardial infarction, macular oedema and bone fractures associated with thiazolidinediones (TZDs) has been extensively investigated.

Objective: The aim of the study was to verify if the analysis of a large spontaneous reporting database could generate early signals on these adverse drug reactions (ADRs) associated with TZDs.

Methods: A case/non-case study, restricted to antidiabetic drugs, was performed on spontaneous reports of ADRs (2005–2008) in the US FDA Adverse Event Reporting System (AERS). The method was applied to TZDs, both as a drug class and as single agents. The reporting odds ratio (ROR) with 95% CI was calculated as a measure of disproportionality in the whole dataset and in a quarter-by-quarter analysis.

Results: TZD use was registered in 49 589 out of 301 950 drug-reaction pairs (16%), with significant disproportionality for myocardial infarction (ROR 4.71; 95%CI 4.40, 5.05), macular oedema (3.88; 2.79, 5.39) and bone fractures (1.73; 1.53, 1.96). Separate analysis of the two TZDs showed that only rosiglitazone was associated with myocardial infarction (7.86; 7.34, 8.34) and macular oedema (5.55; 3.94, 7.79), whereas pioglitazone was associated with multiple site fractures (2.00; 1.70, 2.35), in particular upper and lower limb and pelvic fractures. The quarter-by-quarter analysis identified disproportionality for myocardial infarction (3.13; 2.38, 4.10) and bone fractures since January-March 2005 (2.70; 1.04, 2.78).

Conclusions: The frequency of reporting of myocardial infarction, macular oedema and fractures was significantly higher for TZDs in comparison with other antidiabetic drugs, with large intraclass differences. Both myocardial infarction and bone fracture signals appeared before major publications on these safety issues.